Tag Archives: Tegretol Retard

The Book Lover’s Brain, an update

Okay, so following on from a simple query about my medication, I have been ECGed and EEGed and MRIed and the upshot of it all seems to be: try these new tablets!

I don’t actually have another appointment with my neurologist until Christmas Eve but I guess I’ll be summonsed again if the EEG and MRI show anything worrying. Like a lump or a small Irish leprechaun lurking inside my skull.

So, my new tablets are Keppra, small and blue and most definitely nothing at all like Viagra!

20130303-144353.jpg

Taking them in combination with Carbamazepine is proving interesting: a slight dissociation and sudden tiredness, literally knocking me out at about seven o’clock in the evening the last couple of nights. And some serious headaches pretty constantly.

Still, I’m hoping that once I knock off the Tegretol and take only the Keppra it’ll be easier.

Advertisements

The Book Lover’s Brain

I’m going to start this post with some simple straightforward facts about me.

• I am epileptic;
• I have been epileptic since I was fourteen;
• As epileptics go, it is very mild as I have seizures just about once every three and a half years
• I am on tegretol retard – what a delightful name – which is a slow release form of carbamazepine.
• I take the Retard 200 mg twice daily.

20121124-133039.jpg

These have generally been okay – save, in retrospect, that they seem not to have stopped my fits! – but I have been suffering badly this last week or so! I never really had much in the way of side effects but suddenly I’m feeling so tired and lethargic and head spinning!

And it feels as if I have lost a dimension! Very tricky to judge distance. I’m knocking into things. And I mean more so – noticeably more so – than previously! Letters and words on a page are moving and floating around and it’s only through an effort of will that I can fix then down long enough to read them in what I think is the right order.

Driving I have avoided.

Now I don’t know whether this vertigo and blurring and very peculiar waves of prickly heat have any connection to the Tegretol but they – and more personal effects including suicidal thoughts and ideation and Erectile Dysfunction – are listed on the side effects list on the packet.

On a couple of occasions it’s genuinely felt like I’ve been observing myself from outside.

According to the doctor the vertigo is likely to be caused by an inner ear problem – but the tablets he gave me for that literally knocked me straight out.

Where, oh where, is the logic in that?

A patient turns up complaining of fatigue so you prescribe tablets that increase fatigue?! Really?! No wonder the doctor I saw was just a locum!